South Dakota, 2023

Tornado in South Dakota, June 1, 2023

June 1, 2023 · NWS ABR · 1 event in 1 county or zone

A weak low pressure system served as the focal point for small, scattered and slow-moving thunderstorms across far northeastern South Dakota during the afternoon of June 5th. A brief landspout tornado was observed north of Summit and south of Sisseton around 2:45 pm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A weak low pressure system served as the focal point for small, scattered and slow-moving thunderstorms across far northeastern South Dakota during the afternoon of June 5th. A brief landspout tornado was observed north of Summit and south of Sisseton around 2:45 pm. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 1, 12:37 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 1, 12:37 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
137 PM CDT Thu Jun 1 2023

.SHORT TERM...(This Evening through Friday Night)
Issued at 137 PM CDT Thu Jun 1 2023

The short term is pretty much a repeat with isolated chances of
showers and thunderstorms along with temperatures staying above
average. Ensembles and deterministic models continue to indicate a
ridge over parts of the central and much of the eastern CONUS and a
troughing pattern over the western CONUS. This is providing
southeast flow aloft over the Northern Plains. Finally by Saturday
or so we will see this ridge expand west with a mid level high
building over the Upper Midwest with winds still out of the
southeast. Within this flow, a sideways shortwave positions itself
over parts of central and western SD into the Rockies, spinning
around the mid level low, which will be over the Rockies this
evening. This will produce shortwave pulses which continue to
provide upper air support for convection at least through the short
term with the higher chances of pops staying west of the CWA. At the
surface, a troughing pattern continues with WPC indicating a
stationary front extending west to east (from the surface low over
the Rockies) pretty much through Friday.

850mb temps continue to be warmer than average (as winds are out of
the south/southeast bringing in ample WAA) through the short term
which is aiding the warmer than average temps continuing at the
surface. Highs for Friday continue to be in the 80s and lower 90s.
NBM dewpoint values this evening will continue to be moist out there
with temps in the lower 60s. More humid conditions expected for
Friday as some areas could see dp values in the mid 60s by the
afternoon hours. DP values in the upper 50s to lower 60s expected
for early Saturday. PWAT values from the 12Z sounding still show
around an inch (above average) so lots of "juice" out there in the
atmosphere to work with.

With strong daytime heating, moist air at the surface, steep lapse
rates expected this afternoon(from diurnal heating), and lift from
the boundary, this will break the inversion with showers and
thunderstorms expected to form with a few of them already starting
to pop up across the CWA. We do have more clouds moving into the
area than yesterday but with it being clear/high clouds earlier,
that should not hinder any daytime heating/convection. HREF SB/MU
Cape this afternoon will range from 1000-2000 J/KG. Bulk shear
values continue to remain unimpressive so no organized severe
weather expected, however, we will continue the trend of isolated
chances for some of these cells to build high enough to produce
small hail and gusty winds and maybe enough for some isolated severe
cells as hodographs show fairly pulse like storms (due to lack of
any shear). HREF DCAPE values through the day have been around 1000-
1200 J/kg which would back up this chance of gustier downdrafts from
any cells that form. HREF/CAMs show these isolated cells over the
CWA this afternoon moving in from the south/southwest through the
evening. Friday is copy and paste of today with the ongoing synoptic
setup and same setup thermodynamics wise, so we will continue with
chances of isolated showers and thunderstorms in the afternoon and
evening. Again, isolated chances of strong to severe storms are
possible.

.LONG TERM...(Saturday through Thursday)
Issued at 137 PM CDT Thu Jun 1 2023

The toughest forecast challenges in the out periods are PoPs and
temperatures.

No major changes showing up in model output compared to 24 hours
ago. Once the upper ridge building in from the east gets here, PoPs
really shouldn't be more than 15 percent over any part of the CWA,
without a source of low level forcing and/or mid-level lift. At
best, perhaps diabatic heating could force an isolated shower or
thunderstorm somewhere over the CWA next week. Will watch to see if
a backdoor cold front the models hint will try to push south and
west into the CWA next week will happen, and could possibly serve as
a low level focus for forcing of convection.

Ensembles and deterministic solutions continue to advertise much
above normal temperatures will happen throughout the extended
forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1232 PM CDT Thu Jun 1 2023

Terminals KABR,KATY,KPIR,KMBG

Isolated showers and thunderstorms are possible again this
afternoon and evening. No organized severe weather expected,
however, some of these storms could produce small hail and gusty
winds. Winds will increase out of the southeast this afternoon,
ranging from 10 to 15 kts with gusts as high as 25 kts at all
sites. KMBG/KPIR could see some higher gusts at times. VFR
conditons prevail through the TAF period at all sites.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...MMM
LONG TERM...Dorn
AVIATION...MMM
Hazardous weather outlook, Jun 1, 3:36 AM CST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
436 AM CDT Thu Jun 1 2023

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
436 AM CDT Thu Jun 1 2023 /336 AM MDT Thu Jun 1 2023/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Afternoon and evening thunderstorms are possible with lightning
being the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

More thunderstorms are possible, but the threat for severe weather continues
to look low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 1, 12:29 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
129 PM CDT Thu Jun 1 2023

SDZ016-011915-
Potter SD-
129 PM CDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of northeastern Potter
County through 215 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seneca, or 12 miles southeast of Hoven, moving northwest at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hoven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4510 9957 4505 9957 4503 9961 4514 9986
      4525 9978 4525 9970
TIME...MOT...LOC 1828Z 136DEG 18KT 4509 9963

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Dorn
Special weather statement, Jun 1, 1:41 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
241 PM CDT Thu Jun 1 2023

SDZ006-012015-
Brown SD-
241 PM CDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of southwestern Brown
County through 315 PM CDT...

At 241 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aberdeen, moving northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Aberdeen around 250 PM CDT.

Other locations in the path of this storm include Richmond Lake Rec
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4545 9832 4540 9840 4553 9864 4559 9842
TIME...MOT...LOC 1941Z 143DEG 13KT 4546 9841

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Dorn

The radar

The Aberdeen radar (KABR), 107 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Roberts

When
June 1, 1:45 PM CST
Where
Roberts County, 5.85 mi SW of Peever
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Public
Coordinates
45.461, -97.040

The report of a brief landspout tornado came with a photograph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2023Every state in 2023This day in weather historyThe tornado archive for South Dakota, 2023Warnings in South Dakota, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098488.